Alert archive / Kansas / Special Weather Statements in 2015

Special Weather Statement, NWS Wichita, KS

September 10, 2015Allen County, Kansas

NWS Wichita, KS issued this special weather statement at Sep 10, 2015, 3:21 PM CDT for Allen County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 10, 2015, 3:21 PM CDT (20:21 UTC)
Expired
Sep 10, 2015, 3:45 PM CDT
In force
24 min
Issued by
NWS Wichita, KS

County Allen County, KS

The radar

The Pleasant Hill radar (KEAX), 140 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 8.4 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2015-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 348 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2015-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
348 J/kg
Mixed-layer CIN
-267 J/kg
Mixed-layer LCL
1236 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

147 
WWUS83 KICT 102021
SPSICT

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
321 PM CDT THU SEP 10 2015

KSZ072-102045-
ALLEN KS-
321 PM CDT THU SEP 10 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN ALLEN COUNTY IN SOUTHEASTERN KANSAS...

* UNTIL 345 PM CDT

* AT 321 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR IOLA...MOVING EAST AT 5 MPH.

HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  IOLA...LA HARPE...GAS...BASSETT AND IOLA AIRPORT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3782 9527 3784 9552 3802 9552 3798 9525
TIME...MOT...LOC 2021Z 256DEG 6KT 3792 9545 
$$

LAWSON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Sep 10, 12:38 PM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, Sep 10, 12:38 PM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1238 PM CDT THU SEP 10 2015

...UPDATED FOR 18Z AVIATION DISCUSSION...

.UPDATE...
ISSUED AT 1226 PM CDT THU SEP 10 2015

CONVECTION OVER CENTRAL KS CONTINUES AS A RESULT OF A VERY TIGHT
PRESSURE GRADIENT ALONG THE 310K SURFACE. THIS ACTIVITY HAS BEEN
ELEVATED THIS MORNING BUT WITH CONTINUED HEATING AND INCREASING
LOW LEVEL MOISTURE...NOT OUT OF THE QUESTION FOR A COUPLE OF THESE
STORMS TO BECOME SURFACED BASED AND STRONG/SEVERE. NOT WORKING IN
THEIR FAVOR WILL BE THE LACK OF SURFACE FOCUS TO KEEP CONVECTION
ORGANIZED. HOWEVER...CONFIDENCE IS HIGH AT THIS POINT THAT THE
CONVECTION WILL CONTINUE THROUGH MUCH OF THE AFTERNOON.

THE COLD FRONT IS STILL DIFFICULT TO LOCATE BUT WE MAYBE SEEING
HINTS OF IT ON VIS SATELLITE VIA THE NW-SE ORIENTED CU FIELD OVER
SOUTHERN NEBRASKA. THIS FRONT WILL NOT START ITS SOUTHWARD PUSH
UNTIL THE WAVE OVER WY GETS CLOSER. SO STILL LOOKING AT THE MORE
ORGANIZED SVR STORMS TO AFFECT OUR FORECAST AREA AFTER 4-5 PM.

LAWSON

UPDATE ISSUED AT 1002 AM CDT THU SEP 10 2015

MADE INITIAL UPDATE TO DELAY STORMS A BIT THIS AFTERNOON.

CURRENT INDICATIONS ARE THAT THE COLD FRONT THAT WILL INITIATE STORMS
THIS AFTERNOON WILL HAVE A SLOWER SOUTHWARD PROGRESSION...BY ABOUT
3 HOURS FROM WHAT PREVIOUS GUIDANCE INDICATED. AT THIS POINT WE
ARE LOOKING FOR STORMS TO GET INTO CENTRAL KS AFTER 4 PM WITH THIS
ACTIVITY NOT AFFECTING SOUTH CENTRAL KS(WICHITA AREA) UNTIL AFTER
10 PM.

LAWSON

&&

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 304 AM CDT THU SEP 10 2015

MAIN CONCERN IS SEVERE POTENTIAL/MAGNITUDE LATER TODAY INTO EARLY
TONIGHT. LEAD UPPER SHORTWAVE IN CONCERT WITH MODEST LOW AND MID
LEVEL MOISTURE TRANSPORT WAS AIDING CONVECTIVE DEVELOPMENT FROM
SOUTHEAST NEBRASKA INTO NORTHEAST AND WEST CENTRAL KANSAS. SO WILL
CONTINUE TO CARRY SMALL POPS ACROSS CENTRAL KANSAS THIS MORNING.
THE FOCUS THEN TURNS TO A MORE VIGOROUS UPPER TROF WHICH WILL
VENTURE SOUTHEAST ACROSS THE NORTHERN PLAINS AND LOWER MISSOURI
VALLEY TONIGHT. THE ASSOCIATED SURFACE COLD FRONT WILL MOVE SOUTH
INTO NORTHERN KANSAS THIS AFTERNOON AND WILL BE THE FOCUS FOR A
RAPID UPGROWTH OF CONVECTION. THE SHORT RANGE MODELS CONTINUE TO
DEPICT STRONG DEEP LAYER SHEAR ALONG THE CONVERGENT FRONT WHICH WILL
PROMOTE ORGANIZED SEVERE STORMS NEAR PEAK HEATING WHERE THE AIRMASS
WILL BECOME MODERATELY TO VERY UNSTABLE. THE INITIAL STORM MODE
SHOULD SUPPORT SUPERCELL STRUCTURES WITH THE POTENTIAL FOR VERY
LARGE WIND DRIVEN HAIL OVER NORTH CENTRAL KANSAS. INCREASING 500
MB WIND FIELDS AND THE ACCELERATING SURFACE FRONT SHOULD TEND TO
FAVOR A MORE LINEAR MODE DURING THE EVENING AND OVERNIGHT
HOURS...WITH A FORWARD PROPAGATING MESOSCALE CONVECTIVE SYSTEM AND
WINDOW FOR DAMAGING WINDS ACROSS EASTERN KANSAS. HEIGHTENED WORDING
FOR WIND AND HAIL IS CONTEMPLATED FOR THE HAZARDOUS WEATHER
OUTLOOK. THE STRONG CANADIAN COLD FRONT AND PRECIP CHANCES WILL
PUSH SOUTH OF THE AREA DURING FRIDAY MORNING...WITH MUCH DRIER AND
UNSEASONABLY COOL AIR OVERSPREADING THE AREA IN ITS WAKE TO START
THE WEEKEND.

DARMOFAL

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
ISSUED AT 304 AM CDT THU SEP 10 2015

THE EASTERN CONUS UPPER LONGWAVE OVER THE WEEKEND WILL GRADUALLY
FILL AND LIFT NORTHEAST BY MONDAY WITH UPPER TROUGHING DEVELOPING
OVER THE WESTERN CONUS BY TUESDAY OF NEXT WEEK. A WARMER SOUTHERLY
LOW LEVEL FLOW WILL COMMENCE AND PERSIST ACROSS THE PLAINS THROUGH
EARLY NEXT WEEK WITH TEMPERATURES CLOSER TO SEASONAL AVERAGE.

KED

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1226 PM CDT THU SEP 10 2015

MAIN AVIATION CONCERN WILL BE CONVECTIVE TRENDS TONIGHT.

STORMS CONTINUE TO LINGER OVER CENTRAL KS ALONG A TIGHT MID LEVEL
TEMP GRADIENT. THIS ACTIVITY HAS BEEN ELEVATED BUT IS NOW SHOWING
HITS IT MAYBE BECOME MORE SURFACED BASED. SOME SMALL HAIL AND
STRONG WINDS IS NOT OUT OF THE QUESTION WITH THIS ACTIVITY. MORE
WIDESPREAD AND ORGANIZED SEVERE STORMS ARE EXPECTED GENERALLY
AFTER 4-5PM AS A STRONG COLD FRONT APPROACHES FROM THE NORTH. THIS
ACTIVITY SHOULD AFFECT THE KICT AFTER 02Z AND CLEAR THE FORECAST
AREA AFTER AROUND 06Z.

LAWSON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    89  63  76  53 /  20  70  20  10
HUTCHINSON      89  61  76  50 /  20  70  20  10
NEWTON          88  61  75  51 /  20  70  20  10
ELDORADO        88  61  75  50 /  20  70  20   0
WINFIELD-KWLD   89  63  77  51 /  10  70  30  10
RUSSELL         87  57  75  52 /  30  60  10  10
GREAT BEND      88  58  75  52 /  30  60  10  10
SALINA          88  59  75  50 /  30  70  10  10
MCPHERSON       88  60  75  51 /  30  70  20  10
COFFEYVILLE     87  64  77  50 /  10  70  40   0
CHANUTE         86  63  75  49 /  10  70  20   0
IOLA            85  62  74  49 /  10  70  20   0
PARSONS-KPPF    87  63  76  49 /  10  70  30   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 10, 1:50 PM CDT, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
150 PM CDT THU SEP 10 2015

KSZ032-033-047>053-067>072-082-083-091>096-098>100-110945-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
150 PM CDT THU SEP 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED ACROSS THE AREA FROM
LATE THIS AFTERNOON THROUGH TONIGHT. THE GREATEST RISK AND MAGNITUDE
OF SEVERE WEATHER IS EXPECTED ACROSS CENTRAL KANSAS AFTER 4
PM...WHERE A FEW SUPERCELL STORMS WITH LARGE HAIL TO AROUND TWO
INCHES IN DIAMETER AND DAMAGING WINDS TO 75 MPH ARE POSSIBLE.

THE STORMS ARE EXPECTED TO BECOME MORE LINEAR IN NATURE DURING THE
EVENING AS THEY PROGRESS SOUTH AND EAST INTO SOUTH CENTRAL AND
SOUTHEAST KANSAS...WHERE DAMAGING WIND GUSTS TO 65 MPH AND QUARTER
SIZE HAIL WILL BE POSSIBLE. THE STORMS ARE EXPECTED TO WEAKEN AS
THEY APPROACH THE OKLAHOMA BORDER OVERNIGHT...THOUGH THEY COULD
STILL CONTAIN GUSTY WINDS AND SMALL HAIL. LOCALLY HEAVY RAINFALL CAN
ALSO BE EXPECTED WITH ANY STORMS LATER TODAY AND TONIGHT ACROSS THE
ENTIRE AREA...WITH MINOR FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW THUNDERSTORMS MAY LINGER INTO FRIDAY MORNING FOR LOCATIONS
NEAR THE OKLAHOMA BORDER. HOWEVER...STRONG OR SEVERE STORMS ARE
NOT ANTICIPATED.

A SLIGHT CHANCE FOR THUNDERSTORMS WILL RETURN TO THE FORECAST FOR
PARTS OF CENTRAL AND SOUTHEAST KANSAS TUESDAY NIGHT AND WEDNESDAY.
THE RISK FOR ORGANIZED STRONG OR SEVERE STORMS APPEARS LOW AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION CAN BE EXPECTED LATE THIS AFTERNOON
AND EVENING...MAINLY ALONG AND NORTH OF A LINE FROM KINGMAN TO
WICHITA TO PARSONS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/

KED/LAWSON

In the hours before

Special weather statement, Sep 10, 3:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
321 PM CDT THU SEP 10 2015

KSZ072-102045-
ALLEN KS-
321 PM CDT THU SEP 10 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN ALLEN COUNTY IN SOUTHEASTERN KANSAS...

* UNTIL 345 PM CDT

* AT 321 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR IOLA...MOVING EAST AT 5 MPH.

HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  IOLA...LA HARPE...GAS...BASSETT AND IOLA AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3782 9527 3784 9552 3802 9552 3798 9525
TIME...MOT...LOC 2021Z 256DEG 6KT 3792 9545

LAWSON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 4:17 PM CDTSpecial Weather StatementICTAllen28 min
Sep 10, 4:58 PM CDTSpecial Weather StatementICTNeosho47 min
Sep 10, 5:35 PM CDTSpecial Weather StatementICTRussell55 min
Sep 10, 6:08 PM CDTSevere Thunderstorm WarningICTRussell52 min
Sep 10, 6:56 PM CDTSevere Thunderstorm WarningICTBarton, Russell49 min

Nearby

Special Weather Statements in Kansas, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.